Alert archive / Iowa / Freeze Warnings in 2018
Freeze Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this freeze warning at Oct 14, 2018, 3:21 PM CDT for 21 counties in Iowa; Clark County, Scotland County, Missouri; 4 counties in Illinois. It took effect at Oct 15, 2018, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2018, 3:21 PM CDT (20:21 UTC)
- In effect from
- Oct 15, 2018, 3:00 AM CDT
- Expired
- Oct 15, 2018, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
All 27 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Carroll County, IL, Jo Daviess County, IL, Rock Island County, IL, Stephenson County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 57 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668 WWUS73 KDVN 142021 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 321 PM CDT Sun Oct 14 2018 ...Freezing Temperatures Late Tonight And Monday Morning... .Cold air will flow down across the area later tonight and into early monday morning behind a passing frontal system. Low temperatures by early Monday morning are expected to dip into the lower 30s, with some upper 20s possible especially west of the Mississippi River. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 015-MOZ009-010-150430- /O.NEW.KDVN.FZ.W.0003.181015T0800Z-181015T1400Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Rock Island-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Moline, Rock Island, Memphis, and Kahoka 321 PM CDT Sun Oct 14 2018 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY... The National Weather Service in Quad Cities has issued a Freeze Warning, which is in effect from 3 AM to 9 AM CDT Monday. * Temperatures...Dropping into the upper 20s to lower 30s by Monday morning. * Impacts...These temperatures will harm or kill sensitive vegetation if steps aren't taken to protect them. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will harm or kill uncured crops and other sensitive vegetation. Bring plants indoors if possible. && $$ 12
3 follow-up statements
947 WWUS73 KDVN 150137 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 837 PM CDT Sun Oct 14 2018 ...Freezing Temperatures Late Tonight And Monday Morning... .Cold air will move into the area later tonight and into early monday morning behind a cold front. Low temperatures by early Monday morning are expected to dip into the lower 30s, with some upper 20s possible west of the Mississippi River. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 015-MOZ009-010-150945- /O.CON.KDVN.FZ.W.0003.181015T0800Z-181015T1400Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Rock Island-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Moline, Rock Island, Memphis, and Kahoka 837 PM CDT Sun Oct 14 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY... * Temperatures...In the upper 20s and lower 30s by Monday morning. * Impacts...These temperatures will harm or kill sensitive vegetation if steps aren't taken to protect them. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will harm or kill crops and other sensitive vegetation. Bring plants indoors if possible. && $$ DLS
442 WWUS73 KDVN 150814 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 314 AM CDT Mon Oct 15 2018 ...Freezing Temperatures Again Tuesday Morning... .While freezing temperatures are possible early this morning, clouds are likely to keep locations near to above freezing. Tonight, a much more likely freeze is expected, with clear skies. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 015-MOZ009-010-151615- /O.NEW.KDVN.FZ.W.0004.181016T0300Z-181016T1400Z/ /O.CON.KDVN.FZ.W.0003.000000T0000Z-181015T1400Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Rock Island-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Moline, Rock Island, Memphis, and Kahoka 314 AM CDT Mon Oct 15 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT TUESDAY... The National Weather Service in Quad Cities has issued a Freeze Warning, which is in effect from 10 PM this evening to 9 AM CDT Tuesday. * Temperatures...In the upper 20s and lower 30s by Tuesday morning. * Timing...Early this morning, and again tonight into Tuesday morning. * Impacts...These temperatures will harm or kill sensitive vegetation if steps aren't taken to protect them. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will harm or kill crops and other sensitive vegetation. Bring plants indoors if possible. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. After midnight 10 to 15 winds will make outdoor protection of plants difficult and ineffective. Bring plants indoors if possible. && $$ ILZ009-016>018-024>026-034-035-151615- /O.NEW.KDVN.FZ.W.0004.181016T0300Z-181016T1400Z/ Whiteside-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock- McDonough- Including the cities of Sterling, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 314 AM CDT Mon Oct 15 2018 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT TUESDAY... The National Weather Service in Quad Cities has issued a Freeze Warning, which is in effect from 10 PM this evening to 9 AM CDT Tuesday. * Temperatures....In the upper 20s and lower 30s by Tuesday morning. * Timing...Late this evening into Tuesday morning. * Impacts...These temperatures will harm or kill sensitive vegetation if steps aren't taken to protect them. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. After midnight, 10 to 15 mph winds will make outdoor protection of plants difficult and ineffective. Bring plants indoors if possible. && $$
222 WWUS73 KDVN 151414 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 914 AM CDT Mon Oct 15 2018 ...Freezing Temperatures Tonight... .A cold air mass moving into the area under clear skies will produce a freeze across much of the area tonight. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 015-MOZ009-010-152215- /O.EXP.KDVN.FZ.W.0003.000000T0000Z-181015T1400Z/ /O.CON.KDVN.FZ.W.0004.181016T0300Z-181016T1400Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Rock Island-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Moline, Rock Island, Memphis, and Kahoka 914 AM CDT Mon Oct 15 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT TUESDAY... ...THIS MORNINGS FREEZE WARNING HAS EXPIRED... * Temperatures...In the upper 20s and lower 30s by Tuesday morning. * Timing...Late this evening into Tuesday morning. * Impacts...These temperatures will harm or kill sensitive vegetation if steps aren't taken to protect them. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will harm or kill uncured crops and other sensitive vegetation. After Midnight, 10 to 15 MPH winds will make outdoor protection of plants more difficult and ineffective. Bring plants indoors if possible. && $$ ILZ009-016>018-024>026-034-035-152215- /O.CON.KDVN.FZ.W.0004.181016T0300Z-181016T1400Z/ Whiteside-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock- McDonough- Including the cities of Sterling, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 914 AM CDT Mon Oct 15 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT TUESDAY... * Temperatures...In the upper 20s and lower 30s by Tuesday morning. * Timing...Late this evening into Tuesday morning. * Impacts...These temperatures will harm or kill sensitive vegetation if steps aren't taken to protect them. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will harm or kill uncured crops and other sensitive vegetation. After Midnight, 10 to 15 MPH winds will make outdoor protection of plants more difficult and ineffective. Bring plants indoors if possible. && $$ 12
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this freeze warning went out at Oct 14, 3:04 PM CDT, 17 minutes earlier.
Area forecast discussion, Oct 14, 3:04 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
304 PM CDT Sun Oct 14 2018
.SYNOPSIS...
Issued at 300 PM CDT Sun Oct 14 2018
Latest sfc analysis was indicating the upstream cold front pushing
into the northwestern third of the CWA ATTM, with colder post-
frontal air in the 30s ready to seep down acrs the area tonight.
This system also to bring precip bands in the form of rain and snow
acrs the area tonight, but then behind it a stretch of dry weather
for much of the upcoming week.
&&
.SHORT TERM...(This Evening and Tonight)
ISSUED AT 300 PM CDT Sun Oct 14 2018
Tonight...With the LLVL front continuing to slide to the east and
south of the CWA through this evening, the area will be set up for a
moderate strength, along and post-frontal isentropic lift cool
season precip event from late afternoon and into the overnight. The
lift shuts off, moves off to the east after 09z/4 AM Monday morning
and expect a quick decay of precip echoes after that, along with
clouds clearing from northwest-to-southeast. Top-down cooling and
approach of temps to LLVL wet bulbs will allow for a transition to a
rain-snow mix from west to east as the evening progresses as well,
with a switch over to all wet snow northwest of a Dubuque IA, to IA
City-Washington IA by 8-10 PM or so. The transition to a mix or
even all wet snow will then spread east through midnight to the MS
RVR, and into IL there after before it winds down by 3-4 AM. 4-inch
soil temps in the mid to upper 40s CWA-wide, as well as sfc temps
will melt much of the snow upon impact tonight. But after dark
effects, as well as bouts of decent lift making for better snow
rates may still allow for some light snow accumulations in spots of
a tenth or two, up to a half inch on elevated surfaces. A temporary
burst of higher snowfall rates may even make for some light slush
build up on the roads, before it melts again. Can't totally rule out
a few strips pushing an inch in accumulation before it starts to
sublimate/melt.
Two areas appear more favored for these light snow accums, the first
one is west of a line generally from Dubuque, to Tipton IA, and to
Washington IA this evening through midnight. The other may be a
narrower band from acrs southeastern IA near Mt Pleasant,
northeastward up toward the Quad City area and toward Sterling IL
from around midnight through 2-3 AM. Before the wintry transition, a
band of better rainfall of .10 to .20 tenths of an inch will look
to occur post-frontally acrs the southeastern third of the CWA, but
should not aggravate ongoing flooding situations that much.
The secondary concern will be the cold air flowing into the area as
the night progresses, with some lower 30s to even upper 20s possible
in the west and north. Will go with a freeze warning for these areas
for much of the northwestern 2/3's of the CWA late tonight into
Monday morning. Will not mention frost as expect a few lingering
clouds in the southeast, as well as post-frontal northwest winds
maintaining 10-15 MPH into Monday morning. The areas currently left
out of the freeze headline will be close in the mid 30s. ..12..
.LONG TERM...(Monday through next Sunday)
ISSUED AT 300 PM CDT Sun Oct 14 2018
Generally dry through the week with low precipitation chances toward
the end of the week. High potential for frost each night through
Wednesday night. Temperatures will to average below normal all week.
Monday through Wednesday
Assessment...high confidence on dry conditions
Dry conditions are expected as a series of high pressures move
through the Midwest along with a dry cold front on Tuesday.
Temperatures will slowly moderate ahead of the front through Tuesday
before turning cooler for Wednesday.
There is a potential for frost Monday night and again on Tuesday
night.
Wednesday night on...
Wednesday night and Thursday
Assessment...high confidence on dry conditions
Another Canadian high pressure will move through the area Wednesday
night and Thursday. There is a good potential for frost again late
Wednesday night into Thursday morning.
Thursday night and Friday
Assessment...medium confidence
The global models have a weak upper level disturbance moving through
the area late Thursday night into Friday morning followed by another
cold front Friday afternoon.
The CMC global and GFS both have light precipitation developing
across the area but the CMC global is more aggressive in developing
said precipitation. The ECMWF breaks out much less precipitation
late Thursday night and keeps Friday dry.
Based on these differences the model consensus has slight chance
pops in the far northwest and far south areas late Thursday night
and mainly dry conditions on Friday.
Friday night and Saturday
Assessment...medium to high confidence
The model consensus has dry conditions across the area as another
Canadian high pressure moves quickly through the Midwest.
Saturday night and Sunday
Assessment...low to medium confidence
The model consensus has slight chance pops Saturday night for the
area.
The GFS is the most aggressive in developing precipitation across
much of the area. The ECMWF is lighter on the precipitation and
further north while the CMC global is mainly dry.
The differences in the models is also important in regards to how
cold it gets Saturday night. The CMC global being dry develops a
widespread freeze across the area Saturday night while the GFS and
ECMWF are much warmer due to the clouds and precipitation.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1225 PM CDT Sun Oct 14 2018
A frontal system currently pushing into the area from the
northwest will continue to generate MVFR to local pockets of IFR
CIGs acrs the area into this evening, with precip bands starting
to increase from the southwest along and behind it. This precip to
be rain, but change over to a mix with snow, and possibly change
over to all wet snow at CID and DBQ by mid evening. VSBYs to be
reduced to 3-4SM with fog as this occurs, with ongoing IFR CIGs.
The light south or variable sfc winds will veer to the north or
northwest at 10-15 KTs later this afternoon and evening, with BRL
and MLI the last to switch. The low CIGs and precip will then
clear out from northwest to southeast from 3 AM to 6 AM CDT early
Monday morning. ..12..
&&
.HYDROLOGY...
Issued at 1054 AM CDT Sun Oct 14 2018
Minor to major flooding continues on most rivers in eastern Iowa
and northwest Illinois.
Light rain will develop this afternoon and mix with snow tonight
but crest levels are not expected to be affected by the
precipitation. Dry conditions will then be seen Monday through
Thursday across the entire area allowing river levels to slowly
fall.
Cedar river...
Cedar Rapids is currently cresting with Conesville expected to
have a broad crest around Wednesday.
Iowa river...
All locations along the Iowa river have crested and will continue
to slowly fall through the week.
Coralville reservoir...
Coralville reservoir continues to rise and is around 710.5 feet.
Reservoir levels will continue to rise the first half of the week
before to between 711 and 711.5 feet.
Wapsipinicon river...
Above Dewitt river levels continue to slowly fall. Backwater
effects from the Mississippi will keep river levels near Dewitt
above major flood stage the remainder of the week.
Rock river...
The Rock river continues to fall along the length of the river.
Backwater effect from the Mississippi river are expected to slow
the rate of fall downstream of Moline.
Mississippi river...
The main flood crest on the Mississippi is currently moving
through LD18 and Burlington. Downstream of Burlington a broad
crest will occur at LD19 and Gregory Landing Monday through
Tuesday.
A second crest of routed flow from Minnesota and Wisconsin will
start moving down the Mississippi the second half of the week.
This second crest will be lower than the first crest but will
prolong flooding and high river levels.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Freeze Warning from 3 AM to 9 AM CDT Monday for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Freeze Warning from 3 AM to 9 AM CDT Monday for Carroll-Jo
Daviess-Rock Island-Stephenson.
MO...Freeze Warning from 3 AM to 9 AM CDT Monday for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...08
AVIATION...12
HYDROLOGY...08Hazardous weather outlook, Oct 14, 4:11 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 411 AM CDT Sun Oct 14 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-150915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 411 AM CDT Sun Oct 14 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Rain, mixed with snow is possible north of highway 30 this afternoon into the evening. Little to no accumulation is expected. Wet roads are the only expected impacts to travel. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY More cold nights are on the way, with frost and freezing conditions likely each night from Monday night through Tuesday night. Once an end to the growing season has been determined, this threat will no longer be mentioned in the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Freeze Warnings in Iowa, 2018Freeze Warnings in Illinois, 2018Freeze Warnings in Missouri, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.